Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 40, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at May 2, 2021, 9:18 PM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 2, 2021, 9:18 PM EDT (01:18 UTC)
- Expired
- May 3, 2021, 3:13 AM EDT
- In force
- 6 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
870 WHUS73 KGRR 030118 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 918 PM EDT Sun May 2 2021 LMZ844>847-030900- /O.NEW.KGRR.SC.Y.0040.210503T0118Z-210503T0900Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- 918 PM EDT Sun May 2 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT MONDAY... * WHAT...South winds to 30 knots and waves 3 to 5 feet. * WHERE...St Joseph to Whitehall. * WHEN...Until 5 AM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
1 follow-up statement
719 WHUS73 KGRR 030713 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 313 AM EDT Mon May 3 2021 LMZ844>847-030815- /O.CAN.KGRR.SC.Y.0040.000000T0000Z-210503T0900Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- 313 AM EDT Mon May 3 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves will diminish and the Small Craft Advisory will continue. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at May 2, 7:58 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 2, 7:58 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 758 PM EDT Sun May 2 2021 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 328 PM EDT Sun May 2 2021 - Storms north tonight but quiet south - Rain moves into southern 1/3rd mostly dry elsewhere - Convection across all Southwest Michigan Monday night - Trailing storm misses this area Wednesday - Yet another cold front Friday with showers && .DISCUSSION...(This evening through next Sunday) Issued at 328 PM EDT Sun May 2 2021 - Storms north tonight but quiet south - We are expecting showers and thunderstorms to become numerous over the northern third of our forecast area tonight (8 pm ish). The remainder of southwest Michigan will be unseasonably mild but quiet weather-wise. We have that southern stream closed upper low that is being booted northeast as a stronger Pacific system digs into the Southwest CONUS tonight. As that comes out toward the southern Great Lakes tonight the ridge axis ahead of the system will move east of the area. That will start to feed deeper moisture into this area. Meanwhile the jet entrance region of jet segement on the polar jet will be tracking across Lake Superior tonight. These two features (southern stream system and northern stream system) will activate the warm front (which was a stationary front today). The greatest instability will be over western sections. Still the thunder risk is marginal at best. The low levels will be rather moist so we will not have the downdraft cape like last night. The precipitation will be more of rain showers than thunderstorms. The heaviest rainfall will be north of Route 10. The rest of the county warning area will be partly cloudy with lows in the 60s. - Rain moves into southern 1/3rd mostly dry elsewhere - On Monday we have that system from the Southwest CONUS tracking mostly just south of this area. We will get the northern edge of the rain shield of the system. There is little if any instability for this part of the system. It will just be light rain and that will mostly if not entirely be south of I-96. The I-69 area will see the greatest rainfall from that system. Even there expect less than a quarter inch of precipitation. The warm front will have lifted far enough north on Monday so I do not believe we will see much convection in that area during the day. - Convection across all Southwest Michigan Monday night - Monday night we get the jet entrance region lift of the northern stream system to act on the deeper moisture transported north by the southern stream system. I would think the entire area should see SOME rain (at least .10 inch or so). This will not be an all night rain, but an area of convection ahead of the cold front. The showers may last about 3 hours in any one place. There is between 500 and 1000 j/kg of MU cape over western sections just ahead of the cold front so there will be some thunderstorms. Sounds from the models look moist to over 500 mb ahead of the cold front so not a lot of potential for strong downdrafts. It should be noted over the eastern CWA, the cape does not get much over 500 j/kg, so the risk for thunderstorms is less over eastern sections. Even so all areas should see some rain Monday night. - Trailing storm misses this area Wednesday - The northern stream polar jet core will stay north of this area until the end of this week. That will keep the really cold air away until then. Meanwhile the Pacific system that booted the system out of the Southwest CONUS to give southern sections rain Monday will pass south of here on Wednesday. The core of the jet segment with that system does not get north of I-80 so the rain will likely not get to much farther north than that. Once again the I-69 area is the most likely to see some light rain from that event. - Yet another cold front Friday with showers - Just so you know it is spring in Michigan, we get a much stronger push of cold air for Friday into the weekend. This is the result of a northern stream closed upper low digging farther south that it typically would at this time of year. That happens due to a large blocking upper high over Greenland and a strongly developing Pacific storm off the west coast. That Pacific system really builds a large upper ridge over the western CONUS. The combination of the northern stream upper low being so far south and Pacific system building such a large upstream ridge will lock us in the cold air for a few days. There should be enough moisture around for most areas to see showers later Thursday into Friday from this event. I would expect frost and freezing temperatures Friday night once the cold air is established and there is some clearing of the clouds. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 758 PM EDT Sun May 2 2021 Conditions remaining VFR until very late tonight when MVFR cigs should become more prevalent. IFR cigs are quite possible from 12Z-18Z Monday, with a higher chance of that at AZO/BTL/JXN than at MKG/GRR/LAN. Scattered rain showers are expected late tonight into Monday morning. Occasional vsbys reductions of 4-5 miles may occur, mainly at AZO/BTL/JXN. The main thunder risk this evening should stay north of the srn Lwr MI terminals. Gusty south sfc winds to 25 kts this evening will relax to around 10 kts overnight into Monday. && .MARINE... Issued at 328 PM EDT Sun May 2 2021 With the cold air coming back Tuesday we will more than likely need a small craft advisory again. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...WDM DISCUSSION...WDM AVIATION...Meade MARINE...WDM
Hazardous weather outlook, May 2, 11:13 AM EDT, 10 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1113 AM EDT Sun May 2 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-031515- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1113 AM EDT Sun May 2 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight A few thunderstorms are possible north of route 20 this afternoon. Any thunderstorm that does develop will likely have gusty winds, brief heavy rain and cloud to ground lighting. Tonight thunderstorm coverage north of Route 20 is expected to increase during the mid evening hours. Locally heavy rain, gusty winds and cloud to ground lighting are the greatest threats. Toward morning thunderstorms are possible near and south of I-96 but any storms in that are would be isolated. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a low chance of thunderstorms Monday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-031515- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1113 AM EDT Sun May 2 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Winds and waves will remain hazardous to small craft into this evening. Isolated thunderstorms are possible north of Whitehall. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a low chance of thunderstorms Monday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. wdm
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 6:35 PM EDT | Small Craft Advisory | GRR | 19 hr |
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.